CONSCIOUSNESS RETURNED as a small break in the darkness, a tiny opening through which light and sound slowly filtered through. As the aperture expanded and the room came into focus, I began to understand what had happened. I had taken too much of a drug, probably heroin, and it had knocked me out—down for the count in one blow. I was revived with naloxone, a drug that works by knocking opioid receptors clear. Had the people around me been too afraid to touch me and to administer care, I would not be alive today. For the past few years, I’ve paid close attention to “opioid crisis” reporting, and watched with increasing concern as stories about overdoses focus on the experiences of first responders, instead of providing evidence-based solutions to the growing problem of opioid-related fatalities.
In 2017, law enforcement officials in Ohio were responding to an opioid overdose when one officer noticed a speck of white powder on his shirt and brushed it off. Within moments, the officer reported that he could feel his body “shutting down,” and was dosed with naloxone. The incident attracted coverage from a slew of media outlets including Inside Edition, NBC News, and The Washington Post, which were quick to report that the officer had overdosed on fentanyl.
Several outlets published a horrifying quote from the East Liverpool, Ohio police chief, who imagined a scenario in which nobody spotted the speck, setting off an overdose chain that claimed the officer’s wife, children, and pet dog.
Ryan Marino, an emergency medicine physician and toxicologist with the University of Pittsburgh School of Medicine, calls the Ohio story a “powder-keg moment.”
“It was a highly publicized incident in Ohio where everything kind of jumped off from that.” The problem, Marino says, is that fentanyl doesn’t work that way at all.Sign up for weekly emails from the United States Project
“It’s not possible through any normal means for fentanyl to be absorbed through the skin,” says Marino, who created the hashtag “WTFentanyl” as well as a Twitter guidedetailing facts about fentanyl and ways to tell the difference between a true opioid overdose and a panic attack. Essentially, small amounts of fentanyl cannot be absorbed through the skin, and basic precautions that any first responder should take at any crime scene or emergency response site—wearing nitrile gloves, for instance—ought to be enough to protect them. Marino suspects the officers in such news stories are more likely to be experiencing the “nocebo effect”—basically a negative version of the placebo effect—than an opioid overdose.
The police chief also told STAT that the officer tested positive for opioids, but that he could not confirm the route of administration. Fentanyl, a synthetic opioid, won’t trigger an opiate positive on general drug tests, and must be specifically tested for.
Such stories give people an excuse not to touch drug users—a population that already struggles to obtain appropriate, readily-available care for their disorder.
The stories haven’t stopped, and as an overdose survivor, I am both outraged and deeply concerned by the rash of media reports incorrectly claiming first responders have been overdosing on fentanyl-laced-heroin simply by being in its vicinity. This year, passive-exposure fentanyl overdoses have been reported in Iowa, Massachusetts, Arizona, and Ohio.
Even the Centers for Disease Control and Prevention released a confusingly deceptive video in March, in which an officer is shown administering naloxone to his partner after being in a room with white powder in it. The video would appear to contradict information previously released on CDC’s website, which states, “Brief skin contact with illicit fentanyl is not expected to lead to toxic effects if any visible contamination is promptly removed.” In 2017, the American College of Medical Toxicology and the American Academy of Clinical Toxicology said, in a joint statement, that the risk to emergency responders of clinically significant exposure to fentanyl was extremely low. Perhaps even more significantly, the statement’s authors said they had not yet seen evidence of any actual incidents, despite claims in the news.
William E. Fantegrossi, associate professor of pharmacology and toxicology at the University of Arkansas for Medical Sciences College of Medicine, has done contract work for the DEA testing new drugs being found on the streets. He says that variations of fentanyl are popping up, some with much different effects, such as being longer lasting, or causing increased euphoria and respiratory depression at smaller doses.
“End users—someone who is a street user who buys a bag of white powder—has no idea what’s in that bag,” Fantegrossi says. So, there is an at-risk population when it comes to illegal fentanyl exposure: those people who buy and inject the drug. While that population makes naloxone a necessity, it’s not enough to have naloxone nearby; people must also be willing to administer first-aid to the person overdosing. That might be less likely to happen if people frequently encounter stories which claim three minutes of exposure to a fleck of fentanyl dust is enough to kill someone.
Such stories, Marino worries, give people an excuse not to touch drug users—a population that already struggles to obtain appropriate, readily-available care for their disorder. Misinformation encourages stigmatization and medically unfounded stereotypes, along with harmful policies. In the past, stories targeted pharmacotherapies—medications such as methadone and buprenorphine, which curb opioid withdrawal and cravings by filling the same receptors without causing inebriation—and government officials in the highest offices made statements against these life-saving medicines. Today, the stories have spurred new laws which apply harsh sentences to dealers caught selling fentanyl—a capital offense, in some states. Some jurisdictions are purchasing gear alleged to be fentanyl-resistant—products Marino calls “a scam.”
Keep reading this article: